Rhode Island, 2010

Damaging Wind in Rhode Island, August 5, 2010

August 5, 2010 · NWS BOX · 1 event in 1 county or zone

A cold front moved through the area producing thunderstorms and heavy rain across Southern New England.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front moved through the area producing thunderstorms and heavy rain across Southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 5, 10:05 AM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 5, 10:05 AM EST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1105 AM EDT THU AUG 5 2010

.SYNOPSIS...
AN APPROACHING COLD FRONT WILL TRIGGER SHOWERS AND SCATTERED
THUNDERSTORMS ACROSS THE REGION TODAY ALONG WITH TROPICAL LIKE
HUMIDITY. THE FRONT WILL BRING RELIEF FROM THE HEAT AND HUMIDITY
BEGINNING LATE TONIGHT AND CONTINUING INTO THE WEEKEND ALONG WITH
DRY WEATHER.  SEASONABLY WARM TEMPERATURES ARE EXPECTED EARLY NEXT
WEEK ALONG WITH POSSIBLE SCATTERED SHOWERS AND THUNDERSTORMS AS
ANOTHER COLD FRONT ENTERS NEW ENGLAND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
RATHER QUIET ACROSS MOST OF SOUTHERN NEW ENGLAND THIS MORNING.
THERE WAS AN ISOLATED THUNDERSTORM SKIRTING THE SOUTH COAST OF
MA...PRIMARILY IMPACTING THE SOUTH COASTAL SOUNDS. THIS
THUNDERSTORM WAS LINING UP TO IMPACT MARTHAS VINEYARD BETWEEN
11 AM AND NOON. THIS THUNDERSTORM DID HAVE A SLIGHT SOUTHWARD
MOTION...WHICH MAY CAUSE IT TO MISS NANTUCKET. IF NANTUCKET WERE
TO BE IMPACTED...IT SHOULD HAPPEN BETWEEN NOON AND 1 PM.

THE BIG QUESTION IS HOW MUCH DESTABILIZATION WILL MATERIALIZE...
WHICH WILL BE ALL DEPENDENT UPON HOW MUCH THE LOW CLOUDS AND FOG
BREAK UP AND WHETHER IT WILL BE ENOUGH TO CAUSE ANY PROBLEMS WITH
SEVERE CONDITIONS. WET BULB ZERO VERY HIGH THIS MORNING AS WELL...
AROUND 15KFT. WITH THE TROPICAL AIR MASS IN PLACE...PW/S CONTINUE
TO INCREASE TO 2 TO 2.5 INCHES BY THIS AFTERNOON...THE MAIN THREAT
SHOULD BE LOCALLY HEAVY RAINFALL AND POSSIBLE FLOODING.

THE SECOND MORE ORGANIZED ACTIVITY WILL ARRIVE DURING THE MID TO
LATE AFTERNOON AHEAD AND WITH A COLD FRONT. STILL HAVE MENTIONED THE
LOW CHANCE OF SEVERE CONDITIONS IN THE HAZARDOUS WEATHER OUTLOOK...
AS CANNOT RULE OUT THE POSSIBILITY OF DAMAGING WINDS. THIS LOOKS
LIKE WHEN THE BEST DYNAMICS AND SHEAR ARRIVE...BUT THERE IS STILL
THE QUESTION OF HOW MUCH CLOUD DEBRIS WILL REMAIN FROM THIS
MORNINGS ACTIVITY. THIS WILL LIMIT THE AMOUNT OF INSTABILITY...
WHICH WILL LIKELY MEAN ISOLATED SEVERE STORMS RATHER THAN A BIG
OUTBREAK. HAVE MAINTAINED HIGH CHANCE TO LOW LIKELY POPS FOR THIS
AFTERNOON.

ALSO STILL CONCERNED ABOUT THE POTENTIAL OF HEAVY RAINFALL FROM THIS
AFTERNOONS SHOWERS AND STORMS...AND THE POSSIBILITY OF A LOCAL FLASH
FLOOD EVENT ESPECIALLY IF A HEAVY SHOWER OR STORM WERE TO DEPOSIT
COPIOUS AMOUNTS OF RAIN ON AN URBAN CENTER. TOUGH TO PINPOINT
STILL...BUT ENOUGH TO CAUSE CONCERN.

FOR NOW...LEANED TOWARD A BLEND OF THE PREVIOUS FORECAST AND THE NAM
MOS GUIDANCE FOR TODAYS HIGHS IN THE 80S WITH THE HIGH LAUNCHING PAD
THIS MORNING. THE COLD FRONT WILL PUSH INTO NORTHERN AREAS LATER
THIS AFTERNOON...REACHING CLOSE TO BOSTON-WILLIMANTIC BY AROUND 00Z.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
EXPECT THE COLD FRONT TO PUSH SE OF THE REGION RATHER QUICKLY THIS
EVENING...CLEARING THE S COAST BY 06Z. MAY STILL SEE SOME LEFTOVER
SHOWERS/TSTMS...BUT WILL COME TO AN END THIS EVENING AS COOLER AIR
STARTS TO WORK IN. MAY STILL SEE LEFTOVER CLOUDS ACROSS S COASTAL
AREAS THROUGH EARLY FRIDAY MORNING...BUT THOSE SHOULD PUSH OFFSHORE.
MIGHT ALSO SEE A FEW MORE CLOUDS WORK INTO S NH AS ANOTHER TROUGH
/REFLECTION OF THE UPPER LEVEL SYSTEM/ WORKS INTO THE REGION.

EVEN WITH THE FRONTAL PASSAGE...EXPECT OVERNIGHT LOWS TO FALL BACK
TO THE 60S...AS THE COOLEST AIR WILL TAKE UNTIL FRIDAY TO WORK IN.
MAY STILL SEE AROUND 70 DEGREES FOR MINS ALONG THE S COAST AS WELL
AS DOWNTOWN BOSTON AND PROVIDENCE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
GOOD MODEL AGREEMENT ON THE WEATHER THEME THIS PERIOD WHICH WILL
FEATURE A MEAN TROF ACROSS EASTERN CANADA INTO THE NORTHEAST. THIS
WILL SUPPRESS THE HEAT AND TROPICAL-LIKE HUMIDITY OF RECENT DAYS
WELL SOUTH OF NEW ENGLAND. IN ITS PLACE WILL BE DRIER/LESS HUMID
NORTHWEST FLOW ALOFT. SLIGHTLY BELOW NORMAL TEMPS THIS WEEKEND WILL
MODERATE TO SEASONABLY WARM LEVELS BY EARLY NEXT WEEK. THE DAILY
DETAILS FOLLOW...

FRIDAY...
TRAILING/SECONDARY SHORT WAVE AND ATTENDING SURFACE TROF MOVE ACROSS
THE REGION. THERE MAY BE A SMALL WINDOW OF OPPORTUNITY FOR SHOWER
DEVELOPMENT ACROSS RI AND SOUTHEAST MA IF WINDS BACK TO THE SSW
AHEAD OF THIS TROF DURING THE AFTERNOON. NOT MUCH SURFACE
INSTABILITY AS BOUNDARY LAYER DRIES CONSIDERABLY WITH SFC DEW PTS IN
THE 50S. THEREFORE WILL ONLY INTRODUCE SLIGHT CHANCE POPS ACROSS RI
AND SOUTHEAST MA...WITH DRY WEATHER ELSEWHERE.

SEASONABLY WARM WITH HIGHS IN THE 80S EXCEPT U70S HIGHER TERRAIN
WITH COOL AIR ADVECTING IN ACROSS THE REGION. MUCH LESS HUMID AS
WELL.

SATURDAY AND SUNDAY...
BEAUTIFUL WEATHER EXPECTED WITH HIGH PRES OVERHEAD AND COMFORTABLE
AIR MASS IN PLACE. DEW PTS IN THE 40S SAT AND IN THE 50S SUNDAY WILL
PROVIDE COOL NIGHTS AND MILD DAYS.  HIGHS MAINLY 75-80 SAT AND
WARMING A TAD SUN TO U70S AND L80S.

MON/TUE AND WED...
GOOD MODEL AGREEMENT ON MEAN TROF REMAINING ACROSS EASTERN CANADA
AND THE NORTHEAST THIS PERIOD. THIS WILL PROVIDE SEASONABLE
TEMPERATURES AND HUMIDITY ACROSS SOUTHERN NEW ENGLAND WITH HEAT AND
HIGH HUMIDITY SUPPRESSED ACROSS THE MID ATLC STATES. WITH THE
NORTHWEST FLOW A SERIES OF SHORT WAVES AND ATTENDING SURFACE TROFS
WILL MOVE ACROSS THE REGION EARLY NEXT WEEK. EACH TROF MAY TRIGGER A
ROUND OF SCATTERED SHOWERS/TSTMS DURING THIS PERIOD...HOWEVER A
WASHOUT IS NOT EXPECTED.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
TODAY...CONDITIONS IMPROVING TO VFR WITH AREAS OF MVFR ACROSS THE
INTERIOR DURING THE MID MORNING HOURS. IFR CONDITIONS IN LOW
CLOUDS AND FOG LINGERING ACROSS THE CAPE AND ISLANDS...BUT EXPECT
IMPROVEMENT TO AT LEAST MVFR FOR A PORTION OF THIS AFTERNOON...
MAINLY DUE TO VISIBILITY IN FOG/HAZE. MVFR-IFR CIGS/VSBYS WITH
ANOTHER AROUND OF SHOWERS/TSTMS THIS AFTERNOON.

TONIGHT...EXPECT LOCAL MVFR CIGS/VSBYS MAINLY ACROSS N CT/RI/SE MA
THROUGH 04Z-06Z. OTHERWISE...EXPECT VFR CONDITIONS AS DRIER AIR
WORKS INTO THE REGION FROM THE W.

KBOS TERMINAL...VFR FOR MOST OF THIS AFTERNOON. MAY SEE LOWER
CONDITIONS AROUND OR AFTER 20Z AS SHOWERS/SCT TSTMS THAT MAY
APPROACH THE TERMINAL AT TIMES. EXPECT SW WINDS TO BECOME MORE W
AS A COLD FRONT APPROACHES LATE THIS AFTERNOON. MAY SEE LOCAL MVFR
VSBYS IN PATCHY FOG AFTER 02Z TONIGHT...BUT WILL BE BRIEF AS THE
DRIER AIR WORKS IN AROUND 06Z- 07Z. MODERATE CONFIDENCE IN TIMING.

OUTLOOK...FRIDAY THROUGH MONDAY...

FRIDAY THROUGH SUNDAY...HIGH CONFIDENCE VFR. LOCAL SEA BREEZES
SATURDAY AND SUNDAY.

MONDAY...VFR. LOW PROBABILITY OF MVFR IN SCT AFTN SHRA/TSRA.

&&

.MARINE...
TODAY...SW WINDS WILL PICK UP AHEAD OF THE APPROACHING FRONT LATE
THIS MORNING AND AFTERNOON. THERE MAY BE A FEW GUSTS CLOSE TO
25 KT MAINLY CLOSE TO THE SOUTH COAST. HOWEVER...WITH THE
CONTINUED SW FETCH...SEAS WILL LIKELY REACH TO AROUND 5 FEET. HAVE
DELAYED THE ONSET OF SMALL CRAFT ADVISORY ACROSS THE OUTER SOUTH
COASTAL WATERS BASED ON LATEST BUOY OBSERVATIONS.

WILL ALSO SEE SHOWERS AND SCATTERED THUNDERSTORMS...MAINLY THIS
AFTERNOON...SOME OF WHICH MAY PRODUCE LOCALLY GUSTY WINDS.

TONIGHT...EXPECT THE SHOWERS/TSTMS TO END THIS EVENING. SEAS WILL
REMAIN AROUND 5 FEET TONIGHT ON THE SOUTHERN OUTER WATERS...BUT
SHOULD START TO SUBSIDE AS WINDS SHIFT TO A MORE W DIRECTION.
CONTINUED THE SMALL CRAFT FOR SEAS.

OUTLOOK...FRIDAY THROUGH MONDAY...

FRI...TROF PASSAGE WITH WIND SHIFT FROM SW TO WNW. A FEW SHOWERS MAY
ACCOMPANY THE WIND SHIFT.

SAT AND SUN...FINE BOATING WEATHER WITH LIGHT WINDS AND GOOD VSBY.

MON...TRANQUIL WEATHER WITH LIGHT WINDS SHOULD HOLD ON WITH JUST A
LOW PROB OF AFTN/EVENING SCATTERED SHOWER/TSTM AS WEAK COLD FRONT
APPROACHES.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 2 PM THIS
     AFTERNOON TO 6 AM EDT FRIDAY FOR ANZ254>256.

&&

SYNOPSIS...EVT/NOCERA
NEAR TERM...BELK/EVT
SHORT TERM...EVT
LONG TERM...NOCERA
AVIATION...BELK/EVT/NOCERA
MARINE...BELK/EVT/NOCERA
Hazardous weather outlook, Aug 5, 3:27 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
427 AM EDT THU AUG 5 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-060830-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
427 AM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS MAY RESULT IN LOCALLY HEAVY RAINFALL AND
ASSOCIATED URBAN/POOR DRAINAGE STREET FLOODING TODAY. THERE IS
EVEN A LOW PROBABILITY FOR AN ISOLATED FLASH FLOOD EVENT.

IN ADDITION...A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
TODAY. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WOULD BE AN
STRONG TO DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR TODAY.

ANZ230>237-250-251-254>256-060830-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
427 AM EDT THU AUG 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 5, 2:35 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
335 PM EDT THU AUG 5 2010

CTZ004-MAZ012-052015-
SOUTHERN WORCESTER MA-WINDHAM CT-
335 PM EDT THU AUG 5 2010

AT 331 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 3 MILES
WEST OF DUDLEY...OR ABOUT 9 MILES NORTHWEST OF PUTNAM...MOVING EAST
AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...DUDLEY...THOMPSON...WEBSTER...
  OXFORD...MILLBURY...SUTTON...DOUGLAS...WHITINSVILLE...
  NORTHBRIDGE...UXBRIDGE...MILLVILLE...UPTON...MILFORD...MENDON...
  HOPEDALE AND BLACKSTONE.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4211 7210 4221 7160 4220 7159 4220 7156
      4218 7155 4217 7148 4213 7148 4211 7150
      4201 7150 4200 7180 4196 7180 4193 7205

FRANK
Special weather statement, Aug 5, 2:37 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
337 PM EDT THU AUG 5 2010

MAZ007-014-015-052015-
EASTERN ESSEX MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
337 PM EDT THU AUG 5 2010

AT 336 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL OVER REVERE...OR
ABOUT 2 MILES SOUTHWEST OF LYNN...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...LYNN...PEABODY...NAHANT...
  SWAMPSCOTT...MARBLEHEAD...SALEM...BEVERLY AND MANCHESTER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4257 7066 4259 7067 4257 7069 4254 7080
      4254 7089 4253 7086 4251 7088 4252 7085
      4249 7083 4245 7089 4245 7092 4240 7090
      4241 7094 4243 7096 4241 7098 4237 7097
      4236 7104 4251 7110 4261 7063

FRANK
Special weather statement, Aug 5, 2:52 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
352 PM EDT THU AUG 5 2010

CTZ004-MAZ012-013-RIZ001-052045-
NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-WESTERN NORFOLK
MA-WINDHAM CT-
352 PM EDT THU AUG 5 2010

AT 348 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 4 MILES
SOUTHWEST OF DOUGLAS...OR ABOUT 9 MILES NORTHEAST OF PUTNAM...MOVING
EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...SUTTON...DOUGLAS...
  WHITINSVILLE...NORTHBRIDGE...UXBRIDGE...MILLVILLE...UPTON...
  MENDON...HOPEDALE...BLACKSTONE...MILFORD...BELLINGHAM...MEDWAY...
  FRANKLIN...WRENTHAM...MILLIS...NORFOLK...MEDFIELD AND DOVER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4220 7156 4218 7155 4217 7148 4216 7147
      4218 7145 4218 7140 4219 7139 4220 7135
      4224 7133 4226 7127 4205 7125 4190 7204
      4208 7211

FRANK
Special weather statement, Aug 5, 3:06 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
406 PM EDT THU AUG 5 2010

MAZ019-052045-
EASTERN PLYMOUTH MA-
406 PM EDT THU AUG 5 2010

AT 405 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 2 MILES
EAST OF HINGHAM...OR ABOUT 6 MILES NORTHEAST OF WEYMOUTH...MOVING
EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...NORWELL...COHASSET AND SCITUATE.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4215 7084 4215 7088 4217 7089 4217 7091
      4225 7093 4227 7090 4229 7090 4230 7093
      4231 7089 4227 7085 4227 7082 4225 7079
      4225 7078 4220 7071 4216 7071

FRANK
Special weather statement, Aug 5, 3:20 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
420 PM EDT THU AUG 5 2010

MAZ012-013-016-017-RIZ001-052100-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-NORTHWEST PROVIDENCE
RI-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
420 PM EDT THU AUG 5 2010

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH OVER
WOONSOCKET...MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...CUMBERLAND...BELLINGHAM...
  MEDWAY...FRANKLIN...PLAINVILLE...NORTH ATTLEBOROUGH...WRENTHAM...
  NORFOLK...FOXBOROUGH...MANSFIELD...WALPOLE...NORTON...SHARON...
  WEYMOUTH...STOUGHTON...RANDOLPH...HOLBROOK...EASTON...CANTON AND
  AVON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4209 7108 4200 7105 4195 7105 4190 7170
      4208 7170 4221 7094 4215 7093

FRANK
Special weather statement, Aug 5, 3:22 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
422 PM EDT THU AUG 5 2010

MAZ005-013>016-052100-
CENTRAL MIDDLESEX COUNTY MA-EASTERN NORFOLK MA-SOUTHEAST MIDDLESEX
MA-SUFFOLK MA-WESTERN NORFOLK MA-
422 PM EDT THU AUG 5 2010

AT 417 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH 2 MILES
WEST OF DOVER...OR ABOUT 7 MILES SOUTHEAST OF FRAMINGHAM...MOVING
EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...NEEDHAM...WESTWOOD...NORWOOD...
  NEWTON...DEDHAM...WEST ROXBURY...ROSLINDALE...BRIGHTON...
  BROOKLINE...HYDE PARK...ALLSTON...FOREST HILLS...JAMAICA PLAIN...
  MATTAPAN...MILTON...DORCHESTER...RANDOLPH...BOSTON...SOUTH
  BOSTON...BRAINTREE...QUINCY...EAST BOSTON...WEYMOUTH AND WINTHROP.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

THIS STORM WAS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET
INDOORS OR INSIDE A VEHICLE NOW! IF YOU ARE CAUGHT OUTSIDE...STAY
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH
AS GOLF COURSES AND BALL FIELDS.

&&

LAT...LON 4218 7092 4212 7144 4229 7146 4240 7102
      4240 7098 4239 7096 4234 7095 4234 7101
      4230 7104 4231 7102 4232 7095 4228 7101
      4227 7099 4227 7095 4225 7096 4225 7093
      4222 7091

FRANK

The radar

The Boston radar (KBOX), 25 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Providence

When
August 5, 3:37 PM EST
Where
Providence County, 0.89 mi WSW of Grants Mills to 0.74 mi WNW of Arnold Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
41.994, -71.436

Three to four trees on Tower Hill Road were downed by thunderstorm winds. Trees also were downed on Arnold Mills and Diamond Hill Roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2010Every state in 2010This day in weather historyWarnings in Rhode Island, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255787.